Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 208, NWS Midland/Odessa, TX

August 26, 2012Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 26, 2012, 8:18 PM CDT for Reeves County, Ward County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2012, 8:18 PM CDT (01:18 UTC)
Expired
Aug 26, 2012, 8:47 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.3 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2012-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2012-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS54 KMAF 270118
SVRMAF
TXC389-475-270215-
/O.NEW.KMAF.SV.W.0208.120827T0118Z-120827T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WARD COUNTY IN WEST TEXAS...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 915 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF PECOS...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PECOS...

LAT...LON 3126 10344 3143 10369 3156 10358 3155 10327
TIME...MOT...LOC 0118Z 037DEG 3KT 3149 10344

$$
1 follow-up statement
841 
WWUS54 KMAF 270147
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT SUN AUG 26 2012

TXC389-475-270156-
/O.CAN.KMAF.SV.W.0208.000000T0000Z-120827T0215Z/
WARD TX-REEVES TX-
847 PM CDT SUN AUG 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL REEVES AND WEST
CENTRAL WARD COUNTIES IS CANCELLED...

AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
BELOW SEVERE LEVELS... THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.  WIND GUSTS TO 45 MPH... LOCALLY HEAVY RAIN... AND SMALL
HAIL REMAIN POSSIBLE WITH THIS STORM.

LAT...LON 3126 10344 3143 10369 3156 10358 3155 10327
TIME...MOT...LOC 0146Z 073DEG 3KT 3149 10348

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:15 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 6:15 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT SUN AUG 26 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

NO MAJOR AVIATION CONCERNS NEXT 24 HOURS...AS VFR CONDITIONS
PREVAIL. EXPECT SPORADIC WINDSHIFTS NEXT COUPLE OF HOURS FROM
OUTFLOW BOUNDARIES FROM VCTS...BEFORE CONVECTION DIES OUT FROM
LOSS OF DIURNAL HEATING. WINDS WILL VEER TO THE EAST MONDAY AS A
SFC RIDGE OF HIGH PRESSURE SLIDES TO THE EAST OF THE REGION.
FORECAST SOUNDINGS DEVELOP A WIDESPREAD CU FIELD BY NOON...W/BASES
3.5-4.5 KFT AGL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Aug 26, 2:23 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN AUG 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT SUN AUG 26 2012 /123 PM MDT SUN AUG 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS. THE MAIN IMPACTS WILL BE
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. ALSO...STRONG GUSTY
WINDS AND SMALL HAIL WILL BE POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY ACROSS MUCH OF THE
AREA WITH THE FOCUS SHIFTING SOUTH OF THE I-10 CORRIDOR. THE MAIN
IMPACTS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND
OCCASIONALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 26, 4:56 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT SUN AUG 26 2012

NMZ034-TXZ050-059-060-262230-
LOVING-WINKLER-ANDREWS-SOUTHERN LEA COUNTY-
456 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN LOVING...NORTHWESTERN WINKLER...SOUTHEASTERN LEA AND
SOUTHWESTERN ANDREWS COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF JAL AT 456 PM
CDT/356 PM MDT/...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3179 10315 3201 10358 3223 10319 3216 10282
TIME...MOT...LOC 2156Z 053DEG 8KT 3208 10313
Special weather statement, Aug 26, 5:09 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT SUN AUG 26 2012

NMZ028-033-034-262245-
SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
409 PM MDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 445 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 409
PM MDT...MOVING SOUTHWEST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3220 10366 3239 10389 3255 10363 3239 10347
TIME...MOT...LOC 2209Z 051DEG 6KT 3241 10364
Special weather statement, Aug 26, 5:28 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SUN AUG 26 2012

TXZ058-074-262300-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
528 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES
UNTIL 600 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS CENTERED OVER SARAGOSA AT 527 PM
CDT...MOVING WEST AT 10 MPH.  THIS STORM STRETCHED ACROSS I-10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3065 10374 3131 10399 3115 10360 3090 10347
TIME...MOT...LOC 2227Z 101DEG 9KT 3102 10367
Special weather statement, Aug 26, 6:28 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SUN AUG 26 2012

TXZ058-059-270000-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
628 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL CULBERSON...NORTHWESTERN REEVES AND WEST
CENTRAL LOVING COUNTIES UNTIL 700 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF ORLA AT
628 PM CDT...MOVING SOUTHWEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3148 10394 3160 10416 3191 10390 3181 10372
TIME...MOT...LOC 2328Z 033DEG 21KT 3178 10387
Special weather statement, Aug 26, 7:07 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT SUN AUG 26 2012

TXZ058-270045-
REEVES COUNTY AND UPPER TRANS PECOS-
707 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON AND WEST CENTRAL REEVES COUNTIES UNTIL 745 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL REEVES COUNTY AT
708 PM CDT...MOVING WEST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3139 10401 3168 10412 3167 10383 3151 10375
TIME...MOT...LOC 0008Z 068DEG 16KT 3155 10390
Special weather statement, Aug 26, 8:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT SUN AUG 26 2012

TXZ058-067-270145-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
807 PM CDT SUN AUG 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES AND WEST CENTRAL WARD COUNTIES UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF PECOS AT 808 PM
CDT...MOVING SOUTHWEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3132 10341 3130 10374 3150 10377 3161 10351
      3155 10327
TIME...MOT...LOC 0108Z 028DEG 7KT 3149 10346

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:07 PM CDTSpecial Weather StatementMAFReeves38 min
Aug 26, 7:20 PM CDTAreal Flood AdvisoryMAFEctor115 min
Aug 26, 8:07 PM CDTSpecial Weather StatementMAFReeves38 min
Aug 26, 9:26 PM CDTAreal Flood AdvisoryMAFReeves, Ward2 hr
Aug 26, 9:40 PM CDTSpecial Weather StatementMAFReeves50 min
Aug 27, 3:42 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves2 hr
Aug 27, 3:51 PM CDTSpecial Weather StatementMAFJeff Davis24 min
Aug 27, 4:12 PM CDTSpecial Weather StatementMAFReeves33 min
Aug 27, 5:13 PM CDTSpecial Weather StatementMAFPresidio32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.